Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 52, NWS El Paso, TX

July 3, 2014Grant County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 3, 2014, 2:02 PM MDT for Grant County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2014, 2:02 PM MDT (20:02 UTC)
Expired
Jul 3, 2014, 2:45 PM MDT
In force
43 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Grant County, NM

The radar

The El Paso radar (KEPZ), 185 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WUUS54 KEPZ 032002
SVREPZ
NMC017-032045-
/O.NEW.KEPZ.SV.W.0052.140703T2002Z-140703T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
202 PM MDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRANT COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 245 PM MDT

* AT 157 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LAKE ROBERTS...MOVING WEST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SILVER CITY...
  LAKE ROBERTS...
  COONEY...
  CAMP THUNDERBIRD...
  LITTLE WALNUT VILLAGE...
  PINOS ALTOS...
  ROCKY CANYON CAMPGROUND...
  SAPILLO CAMPGROUND...
  MCMILLAN CAMPGROUND...
  CHERRY CREEK CAMPGROUND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3271 10830 3304 10853 3315 10803 3303 10793
TIME...MOT...LOC 2002Z 071DEG 20KT 3302 10815

$$

JMG
2 follow-up statements
913 
WWUS54 KEPZ 032023
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
223 PM MDT THU JUL 3 2014

NMC017-032045-
/O.CON.KEPZ.SV.W.0052.000000T0000Z-140703T2045Z/
GRANT NM-
223 PM MDT THU JUL 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GRANT
COUNTY UNTIL 245 PM MDT...

AT 222 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LAKE
ROBERTS...MOVING SOUTHWEST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  SILVER CITY...
  LAKE ROBERTS...
  CAMP THUNDERBIRD...
  LITTLE WALNUT VILLAGE...
  PINOS ALTOS...
  SAPILLO CAMPGROUND...
  MCMILLAN CAMPGROUND...
  CHERRY CREEK CAMPGROUND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3313 10810 3298 10799 3271 10830 3304 10853
TIME...MOT...LOC 2024Z 058DEG 16KT 3297 10822

$$

JMG
910 
WWUS54 KEPZ 032045
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
245 PM MDT THU JUL 3 2014

NMC017-032055-
/O.EXP.KEPZ.SV.W.0052.000000T0000Z-140703T2045Z/
GRANT NM-
245 PM MDT THU JUL 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANT COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3313 10810 3298 10799 3271 10830 3304 10853
TIME...MOT...LOC 2023Z 058DEG 16KT 3297 10822

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:52 AM MDT, 10 hours 10 minutes earlier.

Area forecast discussion, Jul 3, 3:52 AM MDT, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
352 AM MDT THU JUL 3 2014

.SYNOPSIS...
EASTERLY WINDS WILL PUSH MOIST UNSTABLE AIR INTO SOUTHERN NEW
MEXICO AND WEST TEXAS TODAY AND THIS WILL RESULT IN A FEW SHOWERS
AND THUNDERSTORMS ACROSS THE REGION TODAY AND TONIGHT. HIGH
PRESSURE ALOFT WILL BRING SEASONABLY HOT MOSTLY DRY WEATHER
THROUGH THE FOURTH OF JULY HOLIDAY WEEKEND WITH ONLY SLIGHT
CHANCES FOR MAINLY MOUNTAIN THUNDERSTORMS FRIDAY THROUGH MONDAY.
UPPER LEVEL DISTURBANCES AND DEEPER MOISTURE MAY GENERATE SOME
INCREASE IN STORM COVERAGE TUESDAY AND WEDNESDAY.

&&

.DISCUSSION...
TYPICAL SUMMER MONSOONAL PATTERN NOW ESTABLISHED ACROSS THE
SOUTHWEST INCLUDING A SURFACE THERMAL TROUGH OVER WESTERN ARIZONA
AND HIGH PRESSURE TO THE WEST WHICH WILL GENERATE MORE SOUTHEAST
WINDS IN THE BOUNDARY LAYER. THUS LOW LEVEL MOISTURE WILL FLOW
INTO THE CWA TODAY WITH SURFACE DEWPOINTS ABOVE 50 AND
PRECIPITABLE WATER AMOUNTS ABOVE AN INCH SUPPORTING AFTERNOON
CAPES AROUND 500 TO 1000 J/KG. THUS EXPECT AT LEAST A FEW MAINLY
AFTERNOON AND EVENING THUNDERSTORMS TODAY. GIVEN THE MOISTURE
CONTENT LOCALLY HEAVY RAINS WILL AGAIN BE A THREAT OVER ISOLATED
LOCATIONS. IN ADDITION FORECASTED DCAPES GREATER THAN 1200 J/KG
INDICATE DAMAGING DOWNBURSTS ALSO POSSIBLE WITH SOME STORMS.

ALL MODELS SHOWING RESPECTABLE AGREEMENT FOR THE UPCOMING FOURTH
OF JULY HOLIDAY WEEKEND. STRONG UPPER HIGH PRESSURE CENTER WILL
BECOME LOCATED NEAR THE FOUR CORNERS REGION BY FRIDAY EVENING AND
THEN DRIFT SLOWLY NORTHEASTWARD. RESULTANT CIRCULATION WILL
TRANSPORT WARM DRY CONTINENTAL AIR ALOFT FROM THE NORTHEAST INTO
THE CWA. CONSEQUENTLY THE AIR MASS STABILIZES OVER MOST OF THE
LOWLANDS EAST OF THE DIVIDE INDICATING A SEASONABLY HOT MOSTLY DRY
FOURTH OF JULY HOLIDAY WEEKEND WITH ANY STORMS DEVELOPING MAINLY
OVER THE HIGHER MOUNTAINS OR NEAR THE ARIZONA BORDER.

TUESDAY AND WEDNESDAY LONGER RANGE GUIDANCE SUGGESTS POSSIBLE
INVERTED TROUGH ALOFT APPROACHING FROM THE EAST CAUSING AN
INCREASE IN MOISTURE AND INSTABILITY. THUS WILL OUTLOOK SOMEWHAT
GREATER STORM COVERAGE LATER PERIODS.

&&

.AVIATION...VALID 03/1200Z-04/1200Z
ISOLATED AREAS OF MVFR CEILINGS AND VISIBILITIES FROM SHOWERS AND
THUNDERSTORMS MAINLY BETWEEN 20Z AND 03Z WITH A FEW STORMS
PRODUCING DOWNDRAFT WINDS UP TO 60 MPH. OTHERWISE VFR CONDITIONS
EXPECTED WITH AREAS OF CEILINGS ABOVE 10,000 FEET AGL.

&&

.FIRE WEATHER...
EASTERLY WINDS WILL PUSH MOIST UNSTABLE AIR INTO SOUTHERN NEW
MEXICO AND WEST TEXAS TODAY AND THIS WILL RESULT IN A FEW SHOWERS
AND THUNDERSTORMS ACROSS THE REGION TODAY AND TONIGHT. LOCALLY
HEAVY RAINS AND WIND GUSTS TO 60 MPH POSSIBLE WITH SOME STORMS.
LOWEST RELATIVE HUMIDITY WILL BE AROUND 20 TO 30 PERCENT THIS
AFTERNOON AND AGAIN ON FRIDAY. HIGH PRESSURE ALOFT WILL BRING
SEASONABLY HOT MOSTLY DRY WEATHER THROUGH THE FOURTH OF JULY
HOLIDAY WEEKEND WITH ONLY SLIGHT CHANCES FOR MAINLY MOUNTAIN
THUNDERSTORMS FRIDAY THROUGH MONDAY. WIND SPEEDS THROUGH THE
PERIOD WILL REMAIN GENERALLY LESS THAN 20 MPH EXCEPT FOR STRONGER
GUSTS NEAR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 94  76  95  74  97 /  20  20   0   0   0
SIERRA BLANCA           92  73  93  69  95 /  20  20   0   0   0
LAS CRUCES              93  70  94  69  97 /  20  20   0   0   0
ALAMOGORDO              93  71  92  70  95 /  20  20   0   0   0
CLOUDCROFT              66  47  68  46  71 /  40  30  20  20  20
TRUTH OR CONSEQUENCES   93  69  91  68  94 /  20  20   0   0   0
SILVER CITY             85  60  87  62  88 /  40  30  20  20  30
DEMING                  93  70  92  69  96 /  30  30  10  10   0
LORDSBURG               92  69  92  68  96 /  40  40  20  20  20
WEST EL PASO METRO      94  75  94  73  97 /  20  20   0   0   0
DELL CITY               93  67  93  65  94 /  10  10   0   0   0
FORT HANCOCK            96  76  97  71  99 /  20  20   0   0   0
LOMA LINDA              87  69  90  67  92 /  20  20   0   0   0
FABENS                  95  73  96  71  98 /  20  20   0   0   0
SANTA TERESA            93  71  95  70  97 /  20  20   0   0   0
WHITE SANDS HQ          94  72  95  71  91 /  20  20   0   0   0
JORNADA RANGE           94  66  94  65  97 /  20  20   0   0   0
HATCH                   96  68  94  67  97 /  20  20   0   0   0
COLUMBUS                93  74  89  72  93 /  30  30  10  10   0
OROGRANDE               93  70  94  69  97 /  20  20   0   0   0
MAYHILL                 78  57  78  56  79 /  40  30  20  20  20
MESCALERO               77  54  78  53  79 /  40  30  20  20  20
TIMBERON                74  53  76  52  77 /  40  30  20  20  20
WINSTON                 85  60  86  61  88 /  40  40  20  20  30
HILLSBORO               91  70  93  68  96 /  30  30  10  10  20
SPACEPORT               93  69  92  68  95 /  20  20   0   0   0
LAKE ROBERTS            85  59  87  56  89 /  50  50  30  30  40
HURLEY                  88  63  87  61  89 /  40  30  20  20  20
CLIFF                   89  52  88  52  92 /  40  40  20  20  20
MULE CREEK              86  50  88  49  90 /  50  40  20  20  20
FAYWOOD                 89  67  94  65  97 /  30  30  10  10  10
ANIMAS                  93  71  92  71  96 /  40  40  20  20  20
HACHITA                 93  68  93  67  97 /  30  30  20  20  20
ANTELOPE WELLS          92  71  89  70  93 /  30  30  20  20  20
CLOVERDALE              86  65  87  63  91 /  40  40  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH
Hazardous weather outlook, Jul 3, 11:32 AM MDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1132 AM MDT THU JUL 3 2014

NMZ401>417-TXZ418>424-041845-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1132 AM MDT THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND
OVERNIGHT. SOME STORMS MAY BECOME STRONG TO NEAR SEVERE. STORM
MOTION WILL BE RELATIVELY SLOW AND RAINS COULD BECOME HEAVY. THUS
ISOLATED LOCATIONS MAY RECEIVE UP TO 1-1.5 INCHES OF RAINFALL WITH
LOCAL FLOODING. A FEW STORMS MAY ALSO PRODUCE WIND GUSTS TO 50 MPH
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

EXPECT ISOLATED THUNDERSTORMS FRIDAY THROUGH SUNDAY...THOUGH LIMITED
MAINLY TO THE MOUNTAINS. ISOLATED THUNDERSTORMS ARE EXPECTED ALL
AREAS MONDAY THROUGH WEDNESDAY. SOME STORMS WILL STILL POSE A THREAT
OF STRONG OUTFLOW WINDS TO NEAR 50 MPH AND SMALL TO MODERATE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TO MONITOR FOR HEAVY RAINS
AND FLOODING ALONG WITH STRONG WINDS AND HAIL MAINLY TUESDAY
AFTERNOON THROUGH THURSDAY NIGHT.

HEFNER

In the hours before

Special weather statement, Jul 3, 1:36 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
136 PM MDT THU JUL 3 2014

NMZ401-402-032015-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM-
136 PM MDT THU JUL 3 2014

...STRONG THUNDERSTORMS THREATENING NORTHEASTERN GRANT AND EXTREME
WESTERN SIERRA COUNTIES THROUGH 215 PM MDT...

AT 132 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES EAST OF LAKE ROBERTS...MOVING
SOUTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  LAKE ROBERTS...
  COONEY...
  CAMP THUNDERBIRD...
  ROCKY CANYON CAMPGROUND...
  BLACK CANYON CAMPGROUNDS...
  SAPILLO CAMPGROUND...
  COPPERAS VISTA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:09 PM MDTSevere Thunderstorm WarningEPZLuna36 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.